0
Abstract: Case Reports |

SUPPLEMENT-INDUCED LUNG DISEASE: REPORT OF A CASE OF ORGANIZING PNEUMONIA SECONDARY TO BIACALCIN AND CATECHIN FREE TO VIEW

Gregory S. Fuhrer, MD*; Scott Parrish, MD; J F. Turner, MD; Janet N. Myers, MD
Author and Funding Information

National Naval Medical Center, Bethesda, MD


Chest


Chest. 2009;136(4_MeetingAbstracts):50S-d-51S. doi:10.1378/chest.136.4_MeetingAbstracts.50S-d
Text Size: A A A
Published online

Abstract

INTRODUCTION:  Exposure-related lung disease is an important group of conditions to consider when evaluating patients with respiratory complaints. While some exposures have well known associations with lung disease, nearly any exposure may result in pulmonary pathology in a given patient. While occupational lung diseases and drug-induced lung diseases are often described in instances of exposure-related lung pathology, use of over-the-counter supplements have seldom been described as causing drug induced lung disease. We describe a patient who developed drug-induced lung disease while receiving therapy with an alternative supplemental therapy for osteoarthritis.

CASE PRESENTATION:  A 65 year old with a history of hypertension, hyperlipidemia, type 2 diabetes, and osteoarthritis presented to the Emergency Room with 1 week of dry cough and progressive dyspnea on exertion. Four weeks previously, her rheumatologist started a supplement called “Limbrel” (biacalin and catechin) which has been used in the treatment of osteoarthritis. At presentation, she denied any other symptoms of rhinorrhea, nasal congestion, fevers, chills, recent travel, or new exposures. Vital signs, chest radiography, and routine laboratory tests were unremarkable. Although rapid flu test and viral respiratory cultures were negative, she was treated empirically for a viral illness with Oseltamivir. Her symptoms progressed, and she was hospitalized after pulmonary evaluation revealed a room air SaO2 of 87%, and physical exam demonstrated diffuse, rales, and a restrictive pattern on pulmonary function tests. CT-angiogram was negative for pulmonary embolus, while bilateral, basal-predominant, peripheral ground-glass opacities were seen. The patient was treated empirically for community acquired pneumonia. Additionally, given the temporal relation of her new drug exposure, previously negative viral cultures, and absence of other respiratory symptoms to suggest infection, Limbrel was discontinued. Serologic evaluation for rheumatologic disorders and hypersensitivity pneumonitis were negative. Bronchoscopy with BAL demonstrated negative cultures for bacterial, viral, fungal, and mycobacterial etiologies. Cell count was remarkable for 268 WBCs (65% mononuclear cells, 24 lymphocytes (CD4:CD8 0.3:1), and 7 eosinophils). Given the lack of improvement with antibiotic therapy, the patient underwent video assisted thoracoscopic lung biopsy which demonstrated organizing pneumonia. Glucocorticoid therapy was initiated. The patient’s dyspnea, cough, requirement for supplemental oxygen, and radiographic abnormalities rapidly improved.

DISCUSSIONS:  Drug exposure has been associated with a variety of pathologic findings including non-specific interstitial pneumonitis (NSIP), eosinophilic pneumonia, and organizing pneumonia. While the package insert included with Limbrel notes 3 reports of “allergic lung disease” requiring discontinuation of therapy, drug-induced lung disease secondary to biacalin/catechin has not been previously reported in the literature. Given the exposure history and temporal relationship between the drug exposure and onset of illness, and the extensive negative evaluation for other cause of lung disease, we believe the organizing pneumonia to be the first reported case of biacalin/catechin-induced organizing pneumonia. Additionally, the suppressor T-cell predominance in the BAL fluid resembles that seen with other drug hypersensitivity reactions (including methotrexate).

CONCLUSION:  The mechanism in this case may therefore be a hypersensitivity reaction. As the use of supplements and other over-the-counter medicines are often not reported by patients, clinicians should be aware of the importance of a meticulous history, including medication, supplements, and other exposures which may lead the clinician to consider an exposure-related lung disease.

DISCLOSURE:  Gregory Fuhrer, No Financial Disclosure Information; No Product/Research Disclosure Information

Wednesday, November 4, 2009

3:30 PM - 5:00 PM


Figures

Tables

References

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

CHEST Journal Articles
Guidelines
Infant/toddler pulmonary function tests-2008 revision & update.
American Association for Respiratory Care | 4/3/2009
Removal of the endotracheal tube—2007 revision & update.
American Association for Respiratory Care | 8/17/2007
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543